Alert archive / California / Wind Advisories in 2017
Wind Advisory 30, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Dec 16, 2017, 12:59 PM PST for Riverside County, San Bernardino County, California. It took effect at Dec 16, 2017, 11:00 PM PST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2017, 12:59 PM PST (20:59 UTC)
- In effect from
- Dec 16, 2017, 11:00 PM PST
- Expired
- Dec 17, 2017, 4:54 AM PST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
The radar
The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3876 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
242 WWUS75 KPSR 162059 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 159 PM MST Sat Dec 16 2017 CAZ560-568-171200- /O.NEW.KPSR.WI.Y.0030.171217T0700Z-171217T2000Z/ Joshua Tree NP West-Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, and Chiriaco Summit 1259 PM PST Sat Dec 16 2017 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON PST SUNDAY... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 11 PM this evening to noon PST Sunday. * AFFECTED AREA...Portions of Southeast California, including parts of Joshua Tree National Park and the Interstate 10 corridor. * TIMING...From late this evening until midday on Sunday. * WINDS...North 25 to 35 MPH with gusts to 45 MPH. * IMPACTS...Strong cross winds will make driving difficult... especially for high profile vehicles on east-west oriented roads. Use extra caution. Localized blowing dust is also possible, reducing visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
2 follow-up statements
966 WWUS75 KPSR 170331 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 831 PM MST Sat Dec 16 2017 CAZ560-568-171400- /O.CON.KPSR.WI.Y.0030.171217T0700Z-171217T2000Z/ Joshua Tree NP West-Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, and Chiriaco Summit 731 PM PST Sat Dec 16 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO NOON PST SUNDAY... * AFFECTED AREA...Portions of Southeast California, including parts of Joshua Tree National Park and the Interstate 10 corridor. * TIMING...Late this evening until midday Sunday. * WINDS...North 20 to 30 mph with gusts to 45 mph. * IMPACTS...Strong cross winds will make driving difficult, especially for high profile vehicles on east-west oriented roads. Use extra caution. Localized blowing dust is also possible, reducing visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
575 WWUS75 KPSR 171254 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 554 AM MST Sun Dec 17 2017 CAZ560-568-171400- /O.CAN.KPSR.WI.Y.0030.000000T0000Z-171217T2000Z/ Joshua Tree NP West-Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, and Chiriaco Summit 454 AM PST Sun Dec 17 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Phoenix has cancelled the Wind Advisory. Recent wind observations are not hitting advisory thresholds and are forecast to weaken through the morning. Therefore, the wind advisory will be cancelled. Gusty northerly winds will continue into the day across Joshua Tree National Park and the I-10 corridor just to the south, but not be as strong to warrant an advisory. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 16, 11:50 AM PST, 1 hour 9 minutes earlier.
Area forecast discussion, Dec 16, 11:50 AM PST, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1250 PM MST Sat Dec 16 2017 .UPDATE...Updated aviation discussion && .SYNOPSIS... Quiet weather is expected today before the next weather system moves in. This one still looks to bring chances for rain and mountain snow to the eastern half of Arizona Sunday and into early Monday. Temperatures will also be cool with this system, potentially bringing the coolest temperatures of the winter so far. Tuesday and beyond will see a return of dry and gradually warming weather before another cooling trend sets in for the latter part of next week. && .DISCUSSION... Early this morning, high pressure aloft continued to dominate Arizona's weather pattern, keeping a very dry airmass in place across the area; latest Tucson sounding indicated just 0.2 inches of PWAT and the 2 am central desert surface dewpoints remained very low and mostly in the teens to low 20s. High pressure aloft will be weakening and shifting off to the east today as a rather cold but not overly wet Pacific upper trof approaches from the northwest. IR imagery early this morning showed a shield of considerable mid/high clouds dropping into the area and spreading into northwest AZ and far SE CA; this moisture is ahead of a developing trof that will eventually bring scattered showers mainly to the eastern portion of Arizona on Sunday. We still do not expect this system to be overly wet and QPF values remain low; latest SREF plumes data only indicated a median of less than 0.05 inches of rain in Phoenix on Sunday and WPC rainfall totals for the event are well below one quarter of an inch over any of the lower deserts. A look at latest blended total PWAT satellite imagery showed very low moisture content off of northern Baja /southern CA and no atmospheric rivers are expected to be available to import moisture into the area ahead of this system. For days now, operational models and ensemble guidance have struggled to resolve this approaching trof; as it dives southeastward out of the Pacific northwest and into the desert southwest, progs have tried to close off a portion of the low but the track of the closed low remains very uncertain - even at this late date. Models have waffled quite a bit on how much moisture will be pulled into southern AZ ahead of the low and POP forecasts have varied wildly from run to run. Latest 00z forecasts have taken a huge step back with POP forecasts for the deserts; one example is the latest MAV guidance from the GFS which now calls for just a 3 percent chance of rain in Phoenix Sunday afternoon compared to 50 percent or more from earlier runs. ECE MOS from the European now calls for less than 50 percent rain chances in Phoenix for Sunday, down from about 90 percent just one run ago. Most of the latest operational runs, and most of the GEFS ensemble members now want to close off an upper low by Sunday morning, but keep the center over northern Baja/gulf of CA and they then track the low to our south, mostly through northwest Mexico giving best forcing/moisture and rain chances to southeast Arizona and not the central/southcentral deserts. Despite being only a day or so away from this event, guidance is still struggling and due to the poor consistency we opted to keep forecasts pretty much as is - and so did our neighboring offices. So, we still call for a chance of showers developing late tonight and continuing into Sunday afternoon before tapering off Sunday night as the low shifts slowly off to the east. Higher POPs, into the likely category, remain over higher terrain areas to the east of Phoenix Sunday. This looks to be a relatively high POP but low QPF event for our area. Latest model trends have also correspondingly raised our high temps for Sunday and we have made a nod to these trends by pushing our highs on Sunday up several degrees; Phoenix is now forecast to rise to near normal with high of 65 on Sunday. Little change in these temps is expected Monday. On Monday, as the low moves off to our east, some wrap around moisture will linger over the higher terrain of southern Gila County and we will keep a slight chance of morning showers in the forecast. Should mention that latest trends keep snow levels a bit higher than earlier runs and as such - given the low expected QPF - there will be little if any accumulating snow in the forecast and any that falls should stay generally above 5000ft. By Monday afternoon we expect mostly sunny or sunny skies along with desert highs in the mid to upper 60s. Upper ridging will build into the area Tuesday into Wednesday for mostly sunny days, clear nights and a modest warming trend allowing the warmer deserts to reach into the lower or even middle 70s by Wednesday afternoon. For the latter portion of the extended, Thursday into Friday, latest guidance has become more insistent that another large and rather cold upper trof will drop into the area from the north and gradually develop with a closed low eventually forming somewhere over southern Arizona or northwest Mexico. GFS and ECMWF differ on details and moisture, but we have sufficient confidence to add some slight chances to the forecast mainly over southern Gila County on Friday. This deepening trof will usher in another bout of much cooler air so a marked cooling trend has been introduced, with desert highs falling into the low to middle 60s over the deserts by Friday. Phoenix is now expected to see a below normal high of just 63 next Friday under mostly sunny skies. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: A cold front and associated upper-level low center moving into the region will gradually increase and thicken mid/high cloudiness over the region over the next 24 hours. Lower clouds (cigs in the 5-6K foot range) and a chance for light showers is expected to move into the Greater Phoenix area on Sunday morning, with these lower cigs/shower chances persisting through the day on Sunday. Since confidence in the timing of the shower activity is low at this time, only VCSH is mentioned in the Phoenix area tafs at this point. Winds to remain mainly easterly through the taf period, with the strongest winds (up into the 10-12kt range), and even a bit gustiness during the mid/late morning hours on Sunday. Southeast California/Southwest Arizona including KIPL and KBLH: A cold front and associated upper-level low center moving into the region will gradually increase and thicken mid/high cloudiness over the SE CA region over the next 24 hours, with SCT layers as low as 6K feet) possible during the day on Sunday. Light southeasterly winds this evening to give way to gusty northerly to northwesterly winds later tonight and on Sunday. Strongest winds will be over area ridgetops to the west of the terminals, but elevated gusts are possible for KBLH (more so than KIPL) near 20-30kts through the day Sunday. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday... Upper low pressure feature that moved into the region on Sunday will be slow to exit, however end most precip chances across the eastern Districts. In the wake of the exiting system, winds will be light and variable with subtle trends toward drainage slopes and diurnal patterns. Dry northwest flow will linger for Tuesday and Wednesday before another colder and more potent storm system sweeps in from the northwest. Breezy west-northwest winds will develop overnight Wednesday and into Thursday, impacting area ridgetops first then mixing into the lower desert elevations during the daytime. There could be some precipitation that develops over Arizona with this next system, however forecast model differences are really noticeable after Thursday with how deep the system is and how long it sticks around the area. Daytime humidities will be range higher than the last few weeks, 15 to 20 percent for the lower elevations and 30 percent or greater for the higher terrain. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...CB AVIATION...Percha/Nolte FIRE WEATHER...Nolte
Nearby
Wind Advisories in California, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.